Indiana, 2010

Flash Flood in Indiana, July 18, 2010

July 18, 2010 · NWS IND · 1 event in 1 county or zone

A line of scattered showers and thunderstorms developed over the southwest quarter of Indiana on the during the afternoon of the 18th of July. Some of these slow-moving storms went over portions of the Indianapolis area producing a singular flash flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of scattered showers and thunderstorms developed over the southwest quarter of Indiana on the during the afternoon of the 18th of July. Some of these slow-moving storms went over portions of the Indianapolis area producing a singular flash flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 18, 12:07 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 18, 12:07 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
107 PM EDT SUN JUL 18 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A WEAK FRONT WILL MOVE SOUTH INTO THE REGION TODAY AND TONIGHT...
THEN STALL OUT FOR THE FIRST HALF OF THE WEEK. THIS WILL BRING
CHANCES FOR THUNDERSTORMS THROUGH WEDNESDAY. HOT AND HUMID WEATHER
WILL CONTINUE AS WELL.

&&

.NEAR TERM /LATE MORNING AND AFTERNOON/...
COMPLEX WEATHER SCENARIO UNFOLDING THIS MORNING AS LONG-LIVED AND
INTENSE BOW ECHO CONTINUES TO PROGRESS E/SE ACROSS EASTERN MISSOURI
AND WESTERN ILLINOIS. CLOUDS ASSOCIATED WITH CONVECTIVE COMPLEX
HAVE ALREADY ARRIVED ACROSS THE REGION AS OF 14Z. TEMPERATURES
WERE RISING SLOWER WITH THE CLOUDS...RANGING FROM THE MID 70S TO
LOWER 80S.

SEVERAL FORECAST CHALLENGES OVER THE NEXT SEVERAL HOURS...MOST
IMPORTANTLY CONVECTIVE IMPACTS ACROSS THE FORECAST AREA AND THE
RESULTANT EFFECTS ON TEMPERATURES. MAJORITY OF MODEL GUIDANCE IS
STRUGGLING MIGHTILY WITH THE HANDLING OF THE CONVECTIVE COMPLEX.
HAVE LEANED HEAVILY ON THE RAPID REFRESH AND WRF WHICH ARE BOTH
DEPICTING THE ONGOING CONVECTION FAIRLY WELL AT THIS POINT IN TIME.

MAIN LOW PRESSURE REMAINS OVER WISCONSIN THIS MORNING WITH A
SECONDARY MESOSCALE LOW NEAR THE NORTHERN END OF THE BOW OVER
WESTERN ILLINOIS. WHILE IT IS DIFFICULT TO DISCERN...APPEARS TO BE
SOME SORT OF BOUNDARY EXTENDING FROM THE SECONDARY LOW E/SE INTO
THE FORECAST AREA. THINK THIS SUBTLE BOUNDARY ALONG WITH SOME WEAK
MID LEVEL SUPPORT IS CONTRIBUTING TO THE ISOLATED THUNDERSTORMS
THAT HAVE RECENTLY DEVELOPED OVER EASTERN INDIANA AND WESTERN
OHIO. WHILE THE BULK OF THIS ACTIVITY SHOULD SHIFT EAST WITH THE
MID LEVEL SHORT WAVE THROUGH MIDDAY...MOIST UNSTABLE ATMOSPHERE
REMAINS AND AS LAST FEW DAYS HAVE SHOWN...DO NOT NEED MUCH IN THIS
SETUP TO GENERATE CONVECTION. HAVE GONE AHEAD AND REINTRODUCED LOW
CHANCE POPS THROUGH MIDDAY.

FOCUS THEN SHIFTS TO THE APPROACHING BOW ECHO OVER WESTERN
ILLINOIS. MESOANALYSIS INDICATING THAT THE STORMS SHOULD CONTINUE
TO RIDE THE THETA-E RIDGE AND INSTABILITY AXIS ARRIVING OVER
WESTERN KENTUCKY...SE ILLINOIS AND POSSIBLY SW INDIANA AROUND
16-17Z. EXTRAPOLATION WOULD SUGGEST THAT IN ITS CURRENT STATE THE
BOW COULD CLIP SOUTHWEST FORECAST AREA AND HAVE BEEFED UP POPS TO
ACCOUNT FOR THIS. QUESTION STILL REMAINS AS TO INTENSITY OF THE
CONVECTION WHEN IT ARRIVES OVER SW FORECAST AREA AS ATMOSPHERE NOT
QUITE AS UNSTABLE OVER THE REGION. DESPITE THE CLOUDS...MID 70S
DEWPOINTS SHOULD CONTINUE TO FUNNEL INTO THE REGION THROUGH MID
AFTERNOON WITH SBCAPES GRADUALLY EXPANDING TO 3000-4000 J/KG. AS
THE BOUNDARY APPROACHES FROM THE WEST DURING THE MID/LATE
AFTERNOON SHOULD SEE ADDITIONAL CONVECTIVE DEVELOPMENT NORTH OF
THE BOW WITH GREATEST POTENTIAL FOR WIDESPREAD CONVECTION TO
IMPACT THE FORECAST AREA DURING THE SECOND HALF OF THE AFTERNOON
AND EVENING. HAVE INCREASED TO 50 POPS OVER MOST OF THE FORECAST
AREA AFTER 18Z.

POTENTIAL FOR SEVERE STORMS REMAINS VALID WITH DAMAGING STRAIGHT
LINE WINDS AND ISOLATED WET MICROBURSTS BEING THE MAIN CONCERNS.
WITH PWATS CLIMBING ABOVE 2 INCHES ONCE AGAIN...TORRENTIAL
RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORM. LOCALIZED
FLOODING POTENTIAL WILL HAVE TO BE MONITORED AS WELL...ESPECIALLY
OVER GREENE...OWEN AND PUTNAM COUNTIES WHERE AS MUCH AS 4 TO 5
INCHES FELL IN A FEW LOCATIONS SATURDAY AFTERNOON/NIGHT.

TEMPS...LOWERED AFTERNOON HIGHS ACROSS THE BOARD THIS AFTERNOON
WITH INCREASED CLOUD COVER. CANCELLED THE HEAT ADVISORY AS THE
LOWER TEMPS SHOULD KEEP HEAT INDICES FROM REACHING 100 DEGREES...
ALTHOUGH VALUES WILL BE CLOSE ACROSS FAR SOUTHERN COUNTIES.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

MAIN PROBLEM IS POPS.

AS DISCUSSED IN PREVIOUS SECTION...MOST MODELS HAVE BULK OF
PRECIPITATION COMING IN TONIGHT AFTER FROPA. WITH CONSENSUS ABOUT
THIS WILL USE LIKELY POPS MOST AREAS EXCEPT FAR NORTH WHERE FRONT
MAY ALREADY BE PAST BY 00Z. VERY HIGH PRECIPITABLE WATER PROGGED
AND WILL MENTION HEAVY RAIN.

BEGINNING MONDAY POP FORECAST GETS VERY DIFFICULT AS WEATHER WILL
CONTINUED TO BE DOMINATED BY SUBTLE SYSTEMS. HOWEVER...CONSENSUS
BETWEEN MAV AND MET HAS NOT WORKED TOO BADLY LATELY AND WILL TRY
THAT AGAIN.

FOR TEMPS SAME PROBLEM AS POPS...PRECIPITATION CAUSED BY SUBTLE
SYSTEMS WILL PLAY A BIG ROLE IN WHAT HAPPENS. AGAIN...MAV MET
CONSENSUS HAS BEEN WORKING OK LATELY AND WILL TRY THAT AGAIN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...

THE PRESENCE OF THE SHARP UPPER TROUGH ALONG THE PACIFIC COAST AND
THE RETROGRESSION OF THE BERMUDA HIGH INTO THE SOUTHEAST STATES WILL
COMBINE TO EXPAND RIDGING ALOFT OVER THE LOWER OHIO AND TENNESSEE
VALLEYS BY MIDWEEK. HOWEVER...ADDITIONAL MODEL GUIDANCE AS OPPOSED
TO PREVIOUS FEW DAYS FAVORING THAT CENTRAL INDIANA MAY REMAIN MORE
ALONG THE PERIPHERY OF THE RIDGE AS OPPOSED TO UNDER MORE OF THE
CORE OF THE HIGHER HEIGHTS. THIS WILL REQUIRE SOME SUBTLE CHANCES TO
THE FORECAST DURING THE EXTENDED...MAINLY TO EXTEND CHANCE POPS
THROUGH WEDNESDAY.

LEANED MUCH CLOSER TO ECMWF FOR DAYS 6-7 AS OP GFS ONCE AGAIN
TRIES TO BREAK DOWN THE RIDGE AND PUSH THE FRONT WELL SOUTH OF THE
REGION. CONSIDERING THE STRENGTH OF THE RIDGE AND LACK THEREOF
WITH THE FRONT...HAVE LEANED TOWARDS KEEPING HOTTER TEMPS RIGHT
THOUGH SATURDAY. TRIMMED HIGH TEMPS DOWN A FEW DEGREES TUESDAY AND
WEDNESDAY WITH INCREASED UNCERTAINTY OF PRECIP/CLOUDS...BUT STILL
EXPECT MANY LOCATIONS TO RISE INTO THE LOWER 90S THROUGH MUCH OF
THE EXTENDED.

&&

.AVIATION.../DISCUSSION FOR 181800Z TAFS/...
AS CONVECTIVE TEMPS HAVE BEEN MET...SHOWERS AND THUNDERSTORMS
BEGINNING TO DEVELOP OVER EASTERN ILLINOIS AND WESTERN INDIANA.
WITH MOIST UNSTABLE AIRMASS IN PLACE AND FRONTAL BOUNDARY
APPROACHING FROM THE WEST...WILL INSERT VCTS AT ALL TERMINALS THIS
AFTERNOON AND HIGHLIGHT A PERIOD BETWEEN 21Z AND 02Z WHERE
THUNDERSTORMS SHOULD BE MOST NUMEROUS. EXPECT PERIODS OF IFR
CONDITIONS WITHIN HEAVIER THUNDERSTORMS...ALONG WITH POTENTIAL FOR
GUSTY WINDS. PREDOMINANT WINDS OUTSIDE OF CONVECTION WILL BE FROM
THE SOUTHWEST AT 10-15KTS.

FRONTAL BOUNDARY WILL SETTLE ACROSS THE FORECAST AREA LATE TONIGHT
AND MONDAY MORNING WITH THUNDERSTORMS GRADUALLY DIMINISHING. MODEL
SOUNDINGS INDICATING ABUNDANT LOW LEVEL MOISTURE...WITH MVFR/IFR
CONDITIONS LIKELY DEVELOPING AT ALL TERMINALS AFTER 06Z. SIMILAR
TO THIS MORNING...BROKEN CEILINGS BELOW 1500 FT ARE POSSIBLE. ANY
LINGERING STRATOCU WILL MIX OUT INTO A CU FIELD BY MIDDAY MONDAY
AS WINDS VEER TO A W/NW DIRECTION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JK/RYAN
NEAR TERM...RYAN
SHORT TERM...JK
LONG TERM...MR/JK
AVIATION...RYAN
Hazardous weather outlook, Jul 18, 9:33 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 AM EDT SUN JUL 18 2010

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1033 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.
THUNDERSTORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

THE WEATHER WILL REMAIN HOT AND HUMID TODAY. HEAT INDICES IN THE
MID AND UPPER 90S ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY. MORE
THUNDERSTORMS COULD OCCUR TUESDAY...WEDNESDAY...AND FRIDAY. IT IS
TOO EARLY TO TELL IF THESE WILL BE SEVERE. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jul 18, 12:31 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
131 PM EDT SUN JUL 18 2010

INZ046-047-181815-
HENDRICKS-MARION-
131 PM EDT SUN JUL 18 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HENDRICKS AND
NORTHWESTERN MARION COUNTIES UNTIL 215 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSBURG...OR 13 MILES WEST OF
INDIANAPOLIS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
EAGLE CREEK RESERVOIR AND SPEEDWAY AROUND 140 PM EDT...
WYNNEDALE AND SPRING HILL AROUND 150 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3993 8618 3976 8619 3975 8646 3992 8651
      3994 8635
TIME...MOT...LOC 1731Z 243DEG 20KT 3983 8635

RYAN
Special weather statement, Jul 18, 12:36 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EDT SUN JUL 18 2010

INZ040-041-048-049-181815-
DELAWARE-HANCOCK-HENRY-MADISON-
136 PM EDT SUN JUL 18 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HANCOCK...
NORTHWESTERN HENRY...SOUTHWESTERN DELAWARE AND SOUTHERN MADISON
COUNTIES UNTIL 215 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF ANDERSON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MARKLEVILLE AROUND 145 PM EDT...
MIDDLETOWN...CHESTERFIELD AND CADIZ AROUND 200 PM EDT...
DALEVILLE AROUND 205 PM EDT...
SULPHUR SPRINGS AROUND 210 PM EDT...
SPRINGPORT AND MOUNT SUMMIT AROUND 215 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3983 8577 4000 8587 4002 8587 4020 8545
      3999 8534
TIME...MOT...LOC 1737Z 244DEG 22KT 3997 8570

RYAN
Special weather statement, Jul 18, 12:56 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EDT SUN JUL 18 2010

INZ053-054-062-181845-
MONROE-MORGAN-OWEN-
156 PM EDT SUN JUL 18 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN MONROE...
NORTHEASTERN OWEN AND MORGAN COUNTIES UNTIL 245 PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SPENCER...OR 15 MILES
NORTHWEST OF BLOOMINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
PARAGON AROUND 210 PM EDT...
MARTINSVILLE AND MAHALASVILLE AROUND 230 PM EDT...
CENTERTON...BETHANY AND BROOKLYN AROUND 240 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3946 8669 3949 8669 3962 8627 3950 8626
      3937 8626 3927 8675 3946 8675
TIME...MOT...LOC 1756Z 246DEG 20KT 3936 8664

RYAN
Special weather statement, Jul 18, 1:37 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 PM EDT SUN JUL 18 2010

INZ037-039-046-047-181915-
BOONE-HAMILTON-HENDRICKS-MARION-
237 PM EDT SUN JUL 18 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HENDRICKS...NORTHERN
MARION...SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL
315 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSBURG...OR 13 MILES WEST OF
INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH. AN ADDITIONAL STRONG
THUNDERSTORM WAS LOCATED ON THE NORTHWEST SIDE OF INDIANAPOLIS...
ALSO MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
EAGLE CREEK RESERVOIR AROUND 245 PM EDT...
SPEEDWAY AROUND 250 PM EDT...
WYNNEDALE AND SPRING HILL AROUND 300 PM EDT...
NORTH CROWS NEST...CROWS NEST...ROCKY RIPPLE...ZIONSVILLE AND INDIANA
STATE FAIRGROUNDS AROUND 305 PM EDT...
WILLIAMS CREEK...MERIDIAN HILLS AND BROAD RIPPLE AROUND 310 PM EDT...
CARMEL AND CASTLETON AROUND 315 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4001 8599 3993 8591 3993 8595 3990 8595
      3981 8616 3969 8639 3984 8653 3993 8649
      4001 8625
TIME...MOT...LOC 1837Z 234DEG 18KT 3982 8636

RYAN

The radar

The Indianapolis radar (KIND), 21 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 18, 1:58 PM EST to 3:58 PM EST
Where
Marion County, 1.8 mi SSE of Ravenswood to 1.81 mi SSE of Ravenswood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.855, -86.123

Multiple lanes were reported to be submerged at the intersection of 56th Street and Keystone Avenue due to heavy rainfall. The intersection was flooded up to the bumpers of vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254137.